Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 36, NWS Tucson, AZ

August 13, 2004Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 13, 2004, 3:19 PM MST for Pinal County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 3:19 PM MST (22:19 UTC)
Expired
Aug 13, 2004, 4:15 PM MST
In force
56 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 84 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 132219
FFWTWC
AZC021-140015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
319 PM MST FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PINAL COUNTY IN ARIZONA

* UNTIL 515 PM MST

* AT 310 PM MST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN  NORTHWEST OF MAMMOTH...OR ABOUT 28 MILES NORTHEAST OF ORO    
  VALLEY...MOVING NORTHEAST AT 5 MPH.

SMALL STREAMS...SECONDARY ROADS...AND NORMALLY DRY WASHES WILL FLOOD
QUICKLY. DO NOT DRIVE INTO FLOODED AREAS. MOVE TO HIGHER GROUND.

REMEMBER A FLASH FLOOD WATCH IS ALSO IN EFFECT UNTIL 9 PM MST.

LAT...LON 3293 11125 3256 11126 3258 11051 3312 11050

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:30 PM MST, 49 minutes earlier.

Area forecast discussion, Aug 13, 2:30 PM MST, 49 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST FRI AUG 13 2004

CORRECTED TO INCLUDE MENTION OF FLASH FLOOD WATCH

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A SERIES OF UPPER LEVEL DISTURBANCES BROUGHT AN INCREASE
IN THUNDERSTORM ACTIVITY TODAY AND IS EXPECTED TO DO SO AGAIN
SATURDAY. BY EARLY NEXT WEEK...DRIER CONDITIONS ARE EXPECTED AS THE
UPPER HIGH BREAKS DOWN INTO MEXICO. HOWEVER...THERE SHOULD BE SOME
LINGERING MOISTURE FOR ISOLATED THUNDERSTORMS OVER MAINLY HIGHER
TERRAIN.

&&

.DISCUSSION...SPECIAL 18Z SOUNDING SHOWED PLENTY WET AND UNSTABLE.
COMBINED WITH THE APPROACHING INFLUENCE OF THE LOW PUSHING THROUGH
SOUTHERN CALIFORNIA...WE ISSUED A FLASH FLOOD WATCH FOR ALL OF
SOUTHEAST ARIZONA. HEAVY COVERAGE WITH STRONG TO NEAR SEVERE
STORMS...BUT THE MAIN DEAL HAS BEEN HOW WET THEY ARE. POTENTIAL TO
KEEP FIRING WELL INTO THE EVENING HOURS AND OVERNIGHT WITH DYNAMICS
MOVING IN AND BOUNCING / INTERSECTING BOUNDARIES.

ANOTHER FAVORABLE DAY SATURDAY AS LONG AS WE DONT GET TOO WORKED
OVER IN THE NEXT 12 HOURS. SUNDAY COULD BE PRETTY GOOD TOO BEFORE
THE RIDGE LOOSES MUCH OF ITS GEOMETRY AND THE HIGH CENTER
RECONSOLIDATES TO OUR SOUTH. ENOUGH MOISTURE TO RECIRCULATE FOR A
COUPLE OF DAYS...BUT TOO LONG AND OUR MAIN FLOW OF MOISTURE WOULD
TEND TO BE BLOCKED IN THIS SCENARIO.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR ALL OF
SOUTHEAST ARIZONA (ZNS 019-029>035) UNTIL 9 PM MST.

MEYER
Hazardous weather outlook, Aug 13, 12:20 PM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1220 PM MST FRI AUG 13 2004

AZZ019-029>035-140700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1220 PM MST FRI AUG 13 2004

...FLASH FLOOD WATCH EFFECTIVE FOR ALL OF SOUTHEAST ARIZONA
EFFECTIVE UNTIL 9 PM MST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE COMBINATION OF MOISTURE AND UPPER LEVEL FORCING WILL
PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY...WITH THE MAIN
THREAT OF HEAVY RAINFALL. A FEW OF THESE THUNDERSTORMS MAY PRODUCE
DAMAGING WINDS AND HAIL.

DISCUSSION...INCREASE IN MOISTURE ACROSS SOUTHERN ARIZONA WITH GOES
TOTAL PW VALUES RANGING FROM 1.4 TO 1.6 INCHES. BOTH THE 12Z AND 18Z
SOUNDING WAS SIMILAR WITH PW OF 1.4 INCHES. ALSO RATHER MOIST IN
LOWER LEVELS WITH SURFACE DEW POINT TEMPERATURES OF 60S TO WEST WITH
LOWER 50S IN EASTERN PORTIONS OF CWA. LATEST SOUNDING KTUS SHOWED
SLIGHT INCREASE IN 700MB WINDS...BUT STILL RATHER WEAK FLOW. THE
INCREASED MOISTURE ACROSS THE AREA COMBINED WITH DECENT UPPER LEVEL
FORCING FROM THE UPPER LEVEL LOW MOVING INTO CALIFORNIA WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS.

ALREADY THE KEMX RADAR SHOWS THUNDERSTORM DEVELOPMENT ACROSS THE
HIGHER TERRAIN. ALTHOUGH STORMS WILL INITIALLY REMAIN OVER
MOUNTAINS...THEY SHOULD BE ABLE TO MOVE INTO THE VALLEY LATER THIS
AFTERNOON.  STORM MOTION WILL BE SLOW (NORTH TO NORTHEAST AT 5 MPH)
AND THE MAIN THREAT FOR HEAVY PRECIPITATION IS EXPECTED AT TRAINING
WILL LIKELY OCCUR.  RAINFALL RATES AREA EXPECTED TO RANGE AROUND AN
INCH AN HOUR...WITH HEAVIER RAINFALL RATES OVER THE HIGHER TERRAIN.
THUS HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE CWA
UNTIL 9 PM MST.  ALTHOUGH THUNDERSTORM ACTIVITY IS EXPECTED TO
CONTINUE THROUGH THE NIGHT...WILL ALLOW THE EVENING SHIFT BE ABLE TO
RE-EVALUATE THE SITUATION AND IF NECESSARY EXTEND THE FLASH FLOOD
WATCH.

ALTHOUGH THE MAIN THREAT WILL BE HEAVY PRECIPITATION...A FEW OF
THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH
AND HAIL. EARLIER IN THE AFTERNOON THERE MAY BE BLOWING
DUST...PARTICULARLY ALONG DUST PRONE AREAS SUCH AS INTERSTATE 10
BETWEEN TUCSON AND PHOENIX AND BETWEEN BENSON AND SAN SIMON.
OUTFLOW FROM THUNDERSTORMS WILL PRODUCE BLOWING DUST AND MAY REDUCE
VISIBILITIES.

IN GENERAL...MOTORISTS SHOULD USE CAUTION TODAY.  DO NOT DRIVE INTO
FLOODED AREAS. SMALL STREAMS...SECONDARY ROADS...AND NORMALLY DRY
WASHES WILL FLOOD QUICKLY. MOVE TO HIGHER GROUND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR SATURDAY.
THE POTENTIAL OF LOCALLY HEAVY RAINS WILL PARTICULARLY EXIST
SATURDAY AFTERNOON AND EVENING. A GRADUAL DRYING TREND IS EXPECTED
STARTING SUNDAY AND WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK.
ANY THUNDERSTORMS OF SIGNIFICANCE BY WEDNESDAY WILL BE CONFINED TO
JUST NEAR THE MOUNTAINS OF FAR SOUTHEAST ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MG

In the hours before

Local storm report, Aug 13, 12:40 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HAIL             2 W GREEN VALLEY        31.85N 111.04W
08/13/2004  0.75 INCH        PIMA               AZ   TRAINED SPOTTER

&&

PYTLAK
Local storm report, Aug 13, 12:52 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1252 PM MST FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             5 NW GREEN VALLEY       31.90N 111.07W
08/13/2004  1.00 INCH        PIMA               AZ   TRAINED SPOTTER

&&

PYTLAK
Local storm report, Aug 13, 2:11 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      5 N GREEN VALLEY        31.92N 111.01W
08/13/2004                   PIMA               AZ   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED IN SAHUARITA. SAHUARITA RD.
            TEMPORARILY BLOCKED BY HIGH WATER.

0130 PM     LIGHTNING        5 N GREEN VALLEY        31.92N 111.01W
08/13/2004                   PIMA               AZ   LAW ENFORCEMENT

            LIGHTNING STRIKE TO SAHUARITA HIGH SCHOOL.

&&

PYTLAK
Local storm report, Aug 13, 2:33 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0232 PM     FLASH FLOOD      RIO RICO                31.48N 110.98W
08/13/2004                   SANTA CRUZ         AZ   COUNTY OFFICIAL

            PENDELTON DRIVE BLOCKED BY 1.5 FOOT OF WATER. FLOOD
            WATERS STILL RISING RAPIDLY.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:03 PM MSTSevere Thunderstorm WarningTWCCochise32 min
Aug 13, 12:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 13, 12:38 PM MSTFlash Flood WarningTWCPima, Santa Cruz52 min
Aug 13, 1:07 PM MSTFlash Flood WarningTWCGraham113 min
Aug 13, 1:50 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Aug 13, 3:16 PM MSTSevere Thunderstorm WarningTWCPinal44 min
Aug 13, 3:58 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 13, 4:05 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 13, 4:11 PM MSTFlash Flood WarningTWCPima64 min
Aug 13, 4:45 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.